Anabolic Steroids: Friend or Foe?



Steroids: Friend or foe?

Sign Up for Our Healthy Living Newsletter

Thanks for signing up!

Once again, I find myself on the old "downalator." Reducing my dose of prednisone is not my favorite thing to do. I've done it many times in the last 20 years, and it never gets any easier. It's really a good thing. It just doesn't feel like it. As usual I will share with you what I and my family have experienced because that's the view from here. It helps a little that I'm a nurse, gave birth to a nurse and married to a nurse. All of that helps with the jargon and offers a basic understanding of this whole business. Living with autoimmune disease is a very complicated business. As many of you have found, you need all the help you can get.

My oldest sister suffered terribly from psoriatic arthritis. Many years ago, when she was first diagnosed, she was placed on prednisone. At that time, shortly after it first became common usage, it was considered a miracle. Then the doctors began to see the horrendous long term effects this drug can have. My sister thought it was great. Now that she is no longer living, I don't think she would mind if I share with you what some of her experiences were. She would like to help others in any way she could because that's the kind of person she was. She thought if one dose was good, then two would make her feel better. She always took more than the doctor prescribed. If the doctor questioned her about needing an early refill she would lie and tell them she spilled them down the drain or left them somewhere. She was a woman in great pain and thought she had found the answer to receive the relief she desperately needed. It took several years but this practice began to "catch up" with her, and she began to have a dissolving of the bone; as many of you have also experienced, known as osteonecrosis.

Osteonecrosis is a non-reversible form of destruction of the bone mass. For my sister it was all over her body. She lost a toe bone, leaving only the skin behind. She lost her cervical spine and the last few years of her life her head was held up by nuts and bolts...truly. She had hip surgeries which would not heal. She had knee surgeries which would not heal and became so severely infected her prosthetic knee had to be removed and led to further infection in the femur. There isn't room in this blog to share with you all of the immense problems she suffered. She also had GI bleeds and soft tissue problems.

My beloved Dad had Giant Cell arteritis and was placed on huge doses of prednisone in order to think clearly and to protect his eyesight which was affected. He also had Polymyalgia Rheumatica which as many of you know is very painful, everywhere in his body. The last four years of his life his cervical spine began to fracture, one right after the other. He had fractured ribs just from leaning on a counter. He suffered a great deal. All of this bone destruction from large doses of prednisone. Thankfully, they now have more effective drugs for all of these problems.

There are many side effects of prednisone, too many to list here. It is a helpful drug for inflammation, certainly, but don't lose sight of the fact it is also a destructive one. I have many problems, most recently with my mucosal lining when I had abdominal surgery. Years of even low dose prednisone has thinned the linings all over my body. I know the importance of keeping the dose low but it isn't easy when you go through times when they have to crank it up a bit. You should always follow your physician's advice on how to come down on the dose and find the lowest dose which you can live with. If you have a doctor who doesn't seem to understand the dangers of this particular drug, then I would suggest that you get a new one.

In the early years of my disease, I drove three hours to see a wonderful rheumatologist in Beverly Hills who also practiced at Cedars Hospital and UCLA. He was British and very dedicated to the dangers of prednisone. He used to help me come down to a lower dose by having me call him every two weeks and asking how I was doing then telling me to cut it down by 1 mg. That's dedication for such a busy doctor. He was also the doctor who taught me the importance of physical therapy as he had an excellent young female PT right there in his office to work on his patients and to teach them.

There are dangers out there. I know many of you who read this blog on a regular basis have had your own experiences with this particular drug. Your stories would be helpful if you have a moment to share.

-Sue

Last Updated:10/9/2008
Important:The views and opinions expressed in this article are those of the author and not Everyday Health.
Any opinions, advice, statements, services, advertisements, offers or other information or content expressed or made available through the Sites by third parties, including information providers, are those of the respective authors or distributors and not Everyday Health. Neither Everyday Health, its Licensors nor any third-party content providers guarantee the accuracy, completeness or usefulness of any content. Furthermore, neither Everyday Health nor its Licensors endorse or are responsible for the accuracy and reliability of any opinion, advice or statement made on any of the Sites or Services by anyone other than an authorized Everyday Health or Licensor representative while acting in his/her official capacity. You may be exposed through the Sites or Services to content that violates our policies, is sexually explicit or is otherwise offensive. You access the Sites and Services at your own risk. We take no responsibility for your exposure to third party content on the Sites or the Services. Everyday Health and its Licensors do not assume, and expressly disclaim, any obligation to obtain and include any information other than that provided to it by its third party sources. It should be understood that we do not advocate the use of any product or procedure described in the Sites or through the Services, nor are we responsible for misuse of a product or procedure due to typographical error.





Video: Steroids: Friend or Foe?

Steroids: Friend or foe
Steroids: Friend or foe images

2019 year
2019 year - Steroids: Friend or foe pictures

Steroids: Friend or foe forecasting
Steroids: Friend or foe recommendations photo

Steroids: Friend or foe pictures
Steroids: Friend or foe photo

Steroids: Friend or foe Steroids: Friend or foe new pics
Steroids: Friend or foe new picture

images Steroids: Friend or foe
pictures Steroids: Friend or foe

Watch Steroids: Friend or foe video
Watch Steroids: Friend or foe video

Communication on this topic: Steroids: Friend or foe, steroids-friend-or-foe/
Communication on this topic: Steroids: Friend or foe, steroids-friend-or-foe/ , steroids-friend-or-foe/

Related News


8 Powerful Reasons to Love Your Enemies
How to Download Movies Using uTorrent
T-Shirts That Let Everyone Know You Brought The Party
Angelina Jolie Is The Highest Paid Actress In Hollywood
10 Foods under 50 Calories
14 Thyroid Symptoms In Women That Could Point To A Serious Problem
How to Talk About Being Bisexual
9Geographical Names That Constantly Bother Us
How to Ask Someone to Prom
32 Beautiful Denim Dress to Inspire your daily Fashion
Mango Man Discount Codes 2019
How to Have Girl Swag
How to Act Like Youre Possessed
How to Introduce Dogs to Cats
Pack Light, Stay Beautiful



Date: 06.12.2018, 14:20 / Views: 51134